Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 1, NWS Amarillo, TX

February 16, 20194 counties in Texas

NWS Amarillo, TX issued this high wind warning at Feb 16, 2019, 2:53 PM CST for 4 counties in Texas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2019, 2:53 PM CST (20:53 UTC)
Expired
Feb 16, 2019, 7:00 PM CST
In force
4 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 2:55 PM CSTHIGH SUST WINDS 446 Wsw Adrian, TX
Feb 16, 2:58 PM CSTHIGH SUST WINDS 447 Sse Amarillo, TX
Feb 16, 4:21 PM CSTHIGH SUST WINDS 409 N Amarillo, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS74 KAMA 162053
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
253 PM CST Sat Feb 16 2019

TXZ011-016-170100-
/O.UPG.KAMA.WI.Y.0005.000000T0000Z-190217T0000Z/
/O.NEW.KAMA.HW.W.0001.190216T2053Z-190217T0100Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
253 PM CST Sat Feb 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning, which is in effect until 7 PM CST this evening. The Wind
Advisory is no longer in effect.

* Timing...Until 7 PM this evening.

* Winds...West 35 to 45 mph with gusts up to 60 mph. 

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

TXZ012-017-170100-
/O.NEW.KAMA.HW.W.0001.190216T2053Z-190217T0100Z/
Potter-Randall-
Including the cities of Amarillo and Canyon
253 PM CST Sat Feb 16 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning, which is in effect until 7 PM CST this evening.

* Timing...Until 7 PM this evening. 

* Winds...West 35 to 45 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

TXZ001-006-170000-
/O.CON.KAMA.WI.Y.0005.000000T0000Z-190217T0000Z/
Dallam-Hartley-
Including the cities of Dalhart, Hartley, and Channing
253 PM CST Sat Feb 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* Timing...Until 6 PM this evening.

* Winds...West 30 to 35 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$
1 follow-up statement
786 
WWUS74 KAMA 170108
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
708 PM CST Sat Feb 16 2019

TXZ011-012-016-017-170215-
/O.EXP.KAMA.HW.W.0001.000000T0000Z-190217T0100Z/
Oldham-Potter-Deaf Smith-Randall-
Including the cities of Vega, Amarillo, Hereford, and Canyon
708 PM CST Sat Feb 16 2019

...HIGH WIND WARNING HAS EXPIRED...

Winds have fallen below 40 mph.

$$

Beat

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Feb 16, 11:52 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 16, 11:52 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1152 AM CST Sat Feb 16 2019

.AVIATION...18z TAFS...
VFR conditions should prevail at all TAF sites as low clouds are
clearing out from west to east across the Panhandles. IFR
conditions still remain at KGUY, but that should end around
1830-19z. Winds will pick up out of the west this afternoon, and
be in the 25 to 35kt range, with gusts around 45kts. Strongest
winds will mainly be at KDHT, but wont rule those gusts out at
KAMA as well. Wind shift out of the north northwest around 3z
across the OK Panhandle and then should be through the southern TX
Panhandle by 06z tonight. 15 to 20 kt winds possible with the wind
shift, but should lighten up to less than 10kts out of the north
by 12z.

Weber

&&

.PREV DISCUSSION... /Issued 958 AM CST Sat Feb 16 2019/

UPDATE...
Some adjustments made, mainly on the Fire Weather side. Running
the previous fuels observed yesterday with today's winds puts the
western Texas Panhandle in critical Fire Weather today. Red Flag
Warning has been issued to account for this, with elevated Fire
Weather still in place for the other Panhandle areas mentioned in
the Fire Weather Discussion.

Observations have come in as well as reports from the Panhandle
and Pampa area of 1/2 to 1/4 mile visibility and freezing fog,
therefore a Freezing Fog Advisory is in effect until 12 PM.

Weber

PREV DISCUSSION... /Issued 424 AM CST Sat Feb 16 2019/

SHORT TERM (Through Sunday)...

An upper trough will approach the Panhandles from the Great Basin
region and central Rockies today. A surface low over northeast New
Mexico and another over northeastern Colorado with a frontal
boundary extending south across eastern New Mexico and eastern
Colorado will begin to retreat back to the east today. The surface
low over southeastern Colorado and northeast New Mexico will deepen
today and allow for the winds to increase behind the retreating
frontal boundary from west to east. The strongest winds will be
mainly near the Texas and New Mexico state line this afternoon where
westerly winds will increase briefly to 25 to 35 mph with gusts near
50 mph. A wind Advisory has been issued for the far western Texas
Panhandle.

As the surface low drops southeast across the Panhandles this
evening, a cold front will push through the forecast area overnight
tonight shifting the winds to the northwest and north. Cool surface
surface high builds into the Panhandles Sunday with a moist but cool
upslope surface flow commencing.

Schneider

LONG TERM (Sunday night through Friday)...

Highlights for this forecast package include the cold airmass that
will stick around through early next week, snowfall chances during
this time beginning Sunday night and going (not necessarily
nonstop) through Tuesday night, and finally temperatures edging
back around normal starting Friday.

Models are in pretty good agreement through about Wednesday until we
start to see some divergence from one another. At this time, cannot
get too overly excited about snowfall amounts Day3 and Day4. That
being said, there is some building confidence for accumulating
snowfall across the Panhandles.

Troughing over the west coast starts to develop Sunday night, with
several embedded small pieces of energy ejecting out over the Plains
starting around this time. With the main trough still digging south
and meandering out west, the chances for precipitation will be
limited to the northwest as the trough continues to amplify. Its not
until Monday night/Tuesday we start to see the trough progress
eastward and start to move the vorticity max over the area. This
is when the best chance for snowfall will begin. Isentropic lift
will likely be the main culprit for our snowfall chances as the
upper level jet pushes east of the area. No front around, but
northeast upslope flow at the surface should help aid in lift.
Moisture within the column is shallow, especially the dendritic
growth zone. Snowfall should be light, but with the trough slowly
pushing east, could see some longer duration snowfall which could
make up for lower snowfall rates. Some models are suggesting
higher snowfall amounts (6"+) across our far western/northwestern
zones which would put us in warning criteria. Trended snowfall
amounts slightly higher from the previous forecast to account for
this, but still going below warning criteria at this time.
Confidence is high for snowfall, especially the Monday night
through Tuesday time frame, but there still remains some
timing/coverage and amount uncertainties. With the main trough
meandering out west, its hard to gauge exactly when the main
energy will impact the area. One thing is for sure, cold air will
stick around through at least Tuesday night. We could have
temperatures below freezing starting Sunday night and going for
about 54-60 hours. Wind chill values in the morning will be cold
during this time, with Tuesday being the worst around zero to
minus 5. A cold start to the work week nonetheless.

Guerrero

FIRE WEATHER...

Elevated fire weather conditions may approach critical in the far
southwest Texas Panhandle this afternoon, but reluctant to issue a
Red Flag Warning at this time. Biggest concern is the retreating
frontal boundary around mid to late afternoon will allow for
downsloping westerly 20 foot winds to increase across the far
western Texas Panhandle as the surface low deepens over northeast
New Mexico and southeast Colorado. Low cloudiness this morning will
linger until mid to late morning holding back the start of the
stronger winds until around mid afternoon. Minimum afternoon
relative humidities will fall to around 15 to 20 percent across the
western Oklahoma and Texas Panhandles and also the central Texas
Panhandle by late this afternoon. RFTIs today expected to be around
3 to 4 which would result in high end elevated fire weather possibly
approaching to near critical should the winds increase earlier or
last longer than currently forecast.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  25  50  16  32 /   0   0   0  10  10
Beaver OK                  45  18  41  13  25 /   0   5   0  10  30
Boise City OK              57  17  45  11  23 /   0   5   5  50  40
Borger TX                  61  25  51  17  31 /   0   0   0  20  20
Boys Ranch TX              63  24  52  16  33 /   0   0   5  20  20
Canyon TX                  65  24  52  18  34 /   0   0   0  10  10
Clarendon TX               55  26  50  18  35 /   0   0   0   5   5
Dalhart TX                 59  18  48  15  27 /   0   0   5  40  30
Guymon OK                  57  19  43  13  25 /   0   5   0  40  30
Hereford TX                64  24  53  18  35 /   0   0   0  10  10
Lipscomb TX                45  23  45  14  29 /   0   0   0  10  20
Pampa TX                   57  24  49  15  31 /   0   0   0  10  10
Shamrock TX                47  25  49  18  35 /   0   0   0   5   5
Wellington TX              50  26  50  20  37 /   0   0   0   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...Freezing Fog Advisory until noon CST today for the following
     zones: Carson...Gray.

     Red Flag Warning until 9 PM CST this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...None.

&&

89/89/11/24/11
Hazardous weather outlook, Feb 16, 9:24 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
924 AM CST Sat Feb 16 2019

OKZ001>003-TXZ001>020-317-162300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
924 AM CST Sat Feb 16 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Freezing fog will reduce visibility to a quarter mile or less in
portions of Carson and Gray Counties until Noon today.

Critical fire weather conditions are expected across the western
Texas Panhandle with 20 foot west winds of 25 to 35 mph with gusts
near 55 mph and minimum afternoon humidities of around 15 to 20
percent.

Elevated fire weather conditions are expected across the
northwestern Oklahoma Panhandle and central Texas Panhandle this
afternoon with 20 foot west winds of 20 to 35 mph with gusts to
near 50 mph and minimum afternoon humidities of around 15 to 20
percent.

A Wind Advisory is in effect for the western Texas Panhandle this
afternoon for west winds of 25 to 35 mph with gusts near 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snowfall accumulations will be possible across much of the
Oklahoma and Texas Panhandles Sunday night through Tuesday night.
Winter weather highlights may become necessary during parts of
this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:27 AM CSTWind AdvisoryAMADallam, Deaf Smith, Hartley, Oldham14 hr
Feb 16, 9:04 AM CSTFreezing Fog AdvisoryAMACarson, Gray3 hr
Feb 16, 9:05 AM CSTRed Flag WarningAMADallam, Deaf Smith, Hartley, Oldham12 hr

Nearby

High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.